Connect
MJA
MJA

Hand–foot syndrome after treatment with docetaxel

Chitra Sivaramamoorthy, Eddy S Thientosapol and Martin H Tattersall
Med J Aust 2009; 191 (1): 40.
Published online: 6 July 2009

A woman with metastatic breast cancer developed diarrhoea, vomiting, and hand and foot discomfort within about 10 days of ceasing therapy with capecitabine and starting docetaxel therapy. The palms of both hands and feet were inflamed and tender, with confluent blanching erythematous areas (Figure). Extensive desquamation occurred from Day 12 to Day 19 after admission, with return to normal skin by Day 30.

Hand–foot syndrome has been reported after therapy with various antineoplastic agents, most commonly cytarabine, liposomal doxorubicin, capecitabine, 5-fluorouracil, sorafenib and sunitinib. Increased metabolism of capecitabine in the palms may contribute to the local reaction;1 as may the concentration of docetaxel in eccrine glands in the palms and soles.2 Management involves stopping therapy with the implicated drug, analgesia, and preventing superinfection.

Palmar surfaces of the hands showing confluent and erythematous lesions, and the plantar surface of one foot showing a blanching erythematous rash.

  • Chitra Sivaramamoorthy1
  • Eddy S Thientosapol2
  • Martin H Tattersall3

  • Department of Medical Oncology, Sydney Cancer Centre, Royal Prince Alfred Hospital, Sydney, NSW.

Correspondence: chitra133@yahoo.com

  • 1. Milano G, Etienne-Grimaldi MC, Mari M, et al. Candidate mechanisms for capecitabine-related hand–foot syndrome. Br J Clin Pharmacol 2008; 66: 88-95.
  • 2. Eich D, Scharffetter-Kochanek K, Eich HT, et al. Acral erythrodysesthesia syndrome caused by intravenous infusion of docetaxel in breast cancer. Am J Clin Oncol 2002; 25: 599-602.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.